What Is Hypoglycemia?
When you have diabetes and take certain
medications, your concern is not always that your blood sugar is too high --
your blood sugar can also dip too low, a condition known as hypoglycemia. This
condition occurs when your blood sugar levels fall below 70 mg/dL.
While the only clinical way to detect
hypoglycemia is to test your blood sugar, certain symptoms can signify that
your blood sugar is too low. Early recognition of symptoms is critical because
hypoglycemia can cause seizures or coma if left untreated. By learning to
control your blood sugar, you can prevent hypoglycemic episodes. You also
should take steps to ensure yourself and others know how to care for you if
your blood sugar dips too low.
What Causes Hypoglycemia?
When you have diabetes, managing your blood
sugar is a constant balance of diet, exercise, and medications, especially if
you are on medications that increase the amount of insulin in your body.
Common causes of low blood sugar are:
- Skipping a meal or eating less
- Exercising more than usual
- Taking more medication than usual
- Drinking alcohol, especially
A number of diabetes medications are associated
with causing hypoglycemia. Only those medications that increase insulin
production increase the risk for hypoglycemia. Medications that can cause
- glimepiride (Amaryl)
- glipizide (Glucotrol, Glucotrol
- glyburide (DiaBeta, Glynase,
- nateglinide (Starlix)
- repaglinide (Prandin)
Combination pills that contain one of the
medications above may also cause hypoglycemic episodes. Other injectable
medications can lower the amount of other diabetes medications. This is why
testing your blood sugar is so important, especially when making changes to
your treatment plan.
People with diabetes are not the only people
that experience low blood sugar. Weight-loss surgery patients, people with
severe infections, or people who have a thyroid or cortisol hormone deficiency
can also experience hypoglycemia.
What Are the Symptoms of
Hypoglycemia affects people differently.
However, being aware of your unique symptoms can help you treat hypoglycemia as
quickly as possible.
Common symptoms of low blood sugar include:
- feeling as if you might faint
- heart palpitations
- loss of consciousness
- rapid heartbeat
- sudden changes in mood
- sweating, chills, or clamminess
If you suspect you may be experiencing a
hypoglycemic episode, check your blood sugar immediately and initiate treatment,
if necessary. If you don’t have a meter with you but believe you have low blood
sugar, be sure to treat it.
How Is Hypoglycemia
Treating hypoglycemia depends upon the severity
of your symptoms. If you have mild to moderate symptoms, you can self-treat
your hypoglycemia. Initial steps include eating a snack that contains about 15
grams of glucose or quick digesting carbohydrates. Examples of such snacks
- a cup of milk
- three to four pieces of hard candy
- a half-cup of fruit juice, such as
- a half-cup of regular soda
- three to four glucose tablets
- half a package of glucose gel
- one tablespoon of sugar or honey
After you consume this 15-gram serving, wait for
about 15 minutes and re-check your blood sugar levels. If blood sugar is at 70
mg/dl or above, you have treated your hypoglycemic episode. If it remains lower
than 70 mg/dl, consume another 15 grams of carbohydrates to raise your blood
sugar. Wait another 15 minutes and check your blood sugar again to ensure it
has gone up.
Once your blood sugar is up, be sure to eat a
small meal or snack if you are not set to eat within the next hour or so. If
you continue to repeat these steps, yet cannot raise your blood sugar level,
call 911 or have someone drive you to an emergency room. Do not drive yourself
to the emergency room.
If you take the medications acarbose (Precose)
or miglitol (Glyset), your blood sugar levels will not respond quickly enough
when eating carbohydrate-rich snacks. This is because these medications slow
the digestion of carbohydrates, so your blood sugar does not respond quickly.
Instead, you must consume pure glucose or dextrose. This is available in
tablets or gels and should be kept on-hand if you take either medication type.
If you experience mild to moderate hypoglycemic
episodes several times in one week, or any severe hypoglycemic episodes, see
your physician. You may need to adjust your meal plan or medications to prevent
This information is a
summary. Always seek medical attention if you are concerned you may be
experiencing a medical emergency.
How Is Hypoglycemia Treated
If I Lose Consciousness?
Severe blood sugar drops can cause you to pass
out. This is more likely in people with type I diabetes, according to the
National Diabetes Information Clearinghouse (2012). This can be a life-threatening
occurrence. It is important that you educate your family, friends, and even
co-workers on how to administer a glucagon injection if you should lose
consciousness during a hypoglycemic episode. Glucagon is a hormone that
stimulates the liver to break down stored glycogen into glucose for your body’s
use. Talk to your healthcare provider to see if you may need a prescription for
a glucagon emergency kit.
How Is Hypoglycemia
The best way to avoid hypoglycemia is by
following your treatment plan. A diabetes control plan to prevent hypoglycemic
and hyperglycemic episodes includes watching your diet, physical activity, and
medication. If one of these is off balance, hypoglycemia can occur.
The only way to check blood sugar levels is to
test your blood sugar. If you use insulin to control your blood sugar, you
should check blood sugar levels four or more times per day. Your health care
team will help you decide how often you should test.
If your blood sugar levels are not in the range
that you and your health care team would like them to be, work with your team
to change your treatment plan until your blood sugar levels are in their target
range. This will help you identify what actions might lower your blood sugar
suddenly, such as skipping a meal or exercising more than usual. You should
not, however, make any adjustments without the advice and recommendation of
your healthcare team.